The ICU is where you would usually see this condition, and it seems like a rare thing that all intensivists should be aware of, so it is no wonder the CICM examiners have made several attempts to drive learning through assessment. The following SAQs have involved this condition:
The pharmacology of propofol in a more general sense is explored in a chapter dedicated to that substance. Instead of going on at length about it, the focus of this brief summary is on the clinical features of propofol toxicity, as well as all the other minor stuff which was required to answer the SAQs. The single most helpful resource for this topic is "Propofol infusion syndrome" by Kam and Cardone (2007).
Pathophysiology of propofol infusion syndrome
- This tends to happen after about 48 hours of infusion, at over 4mg/kg/hr.
- The mechanism is likely the inhibition by propofol of coenzyme Q and Cytochrome C.
- This results in a failure of the electron transport chain, and thus the failure of ATP production.
- In the event of such a breakdown of oxidative phosphorylation the metabolism becomes increasingly anaerobic, with massive amounts of lactate being produced. Furthermore, fatty acid metabolism is impaired- the conversion of FFAs to acetyl-CoA is blocked, and thus no ATP is produced by lipolysis.
- On top of that, unused free fatty acids leak into the bloodstream, contributing to the acidosis directly.
Risk factors for propofol infusion syndrome
- Propofol infusion dose of >4mg/kg/hr for over 48 hrs
- Traumatic brain injury
- Catecholamine infusion
- Corticosteroid infusion
- Carnitine deficiency
- Low carbohydrate intake: because energy demand is met by lipolysis if carbohydate intake is low, thus leading to the accumulation of free fatty acids.
- Children more susceptible than adults - probably because their glycogen store is lower, and they depend on fat metabolism.
- Congenital weirdness: Medium-chain acyl CoA dehydrogenase (MCAD) deficiency
Clinical features of propofol infusion syndrome
The features of PRIS are :
- Acute bradycardia leading to asystole.
- A prelude to the bradycardia is a sudden onset RBBB with ST elevation in V1-V3; Kam’s article has the picture of this ECG.
- Heart failure, cardiogenic shock
- Metabolic acidosis (HAGMA) with raised lactate (and also due to fatty acids)
- Fatty liver and hepatomegaly
- Raised plasma malonylcarnitine and C5-acylcarnitine
Management of propofol infusion syndrome
- Stop the propofol infusion!
- "decontamination" might be impossible, but haemodalysis should be commenced to wash out propofol and its toxic metabolites
- Plasma exchange may be required (Da Silva et al, 2010)
- Carnitine has been mentioned as one of the potential antidotes to propofol infusion syndrome (Uezono et al, 2005). The authors observed a patient who developed a propofol-infusion-like syndrome in response to intravenous lipid emulsion, while in the context of an acquired carnitine deficiency. This led to the hypothesis that "acute fat burden in the setting of inadequate delivery of carbohydrate and acquired carnitine deficiency may impair fatty acid oxidation, leading to the conditions similar to those seen in mitochondrial beta-oxidation defects."
- Pacing and atropine may be useless (the bradycardia is refractory)
- Vasopressors and inotropes are aso usually ineffective
- ECMO is the only answer if circulatory collapse with bradycardia has developed
- Nutrition with a satisfactory amount of carbohydrate to reduce the use of fat for metabolism